New York, 2012

Winter Storm and Winter Weather in New York, March 1, 2012

March 1, 2012 · NWS ALY · 25 events in 25 counties and zones

A complex multi-part long duration (24 to 36 hour) storm blanketed east central New York with 3 up to 15 inches of snow and sleet on Wednesday, February 29th and Thursday, March 1st. A large low pressure system approached from the upper mid west and Great Lakes region Wednesday.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex multi-part long duration (24 to 36 hour) storm blanketed east central New York with 3 up to 15 inches of snow and sleet on Wednesday, February 29th and Thursday, March 1st.

A large low pressure system approached from the upper mid west and Great Lakes region Wednesday. In association with the system's warm front, snow initially overspread the area Wednesday with bands of heavy snow occurring with snowfall rates of 1 to 2 inches an hour during the afternoon into the early evening hours. As warmer air worked its way into the area Wednesday night, the snow transitioned to a wintry mix, especially south of the Capital District. To the north and west of the Capital District, heavy snow occurred during the early morning hours Thursday with snowfall rates of 1 to 3 inches an hour. In addition, some sleet mixed in with the snow.

A secondary low began to form in the mid-Atlantic region early Thursday morning. This resulted in a double-barrelled low pressure system which moved eastward during the day Thursday. The wintry mix transitioned back to snow which persisted most of the day. However, the snow had trouble accumulating in some locations as temperatures warmed. This limited significant additional accumulations from occurring across the Capital District and points to the south and east.

Early Wednesday morning schools mostly in the mid Hudson Valley had announced early dismissals or were closed for the day. By late morning, most schools across east central New York announced early dismissals and cancellations of after-school and evening activities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 29, 9:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 29, 9:44 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EST WED FEB 29 2012

.SYNOPSIS...
A COMPLEX STORM SYSTEM MOVING ACROSS THE GREAT LAKES
REGION WILL CONTINUE TO IMPACT EASTERN NEW YORK AND WESTERN NEW
ENGLAND TONIGHT THROUGH THURSDAY WITH SNOW...SLEET...FREEZING
RAIN...AND PLAIN RAIN...ESPECIALLY AFTER MIDNIGHT. ADDITIONAL
SNOWFALL WILL OCCUR ON THURSDAY...ESPECIALLY FROM THE CAPITAL REGION
NORTHWARD...AS THE COMPLEX DOUBLE BARREL LOW PRESSURE SYSTEM SLOWLY
MOVES EAST OF NEW ENGLAND BY THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 7 AM THURSDAY MORNING/...
AS OF 944 PM EST...AS EXPECTED...A LULL HAS DEVELOPED ACROSS THE
AREA...AS THE BEST ISENTROPIC LIFT HAS PUSHED OFF THE EAST...AND
WE AWAIT OUR NEXT SHOT OF PRECIP DUE TO THE DEVELOPMENT OF A
COASTAL LOW OFF THE JERSEY SHORE. HAVE LOWERED POPS FOR THE NEXT
FEW HOURS OVER MUCH OF THE REGION. WHILE LITTLE ORGANIZED PRECIP
WILL OCCUR THROUGH MIDNIGHT OR SO...SOME FREEZING DRIZZLE OR MIST
MAY OCCUR. THERE WILL BE BASICALLY NO ADDITIONAL SNOWFALL THROUGH
MIDNIGHT. HOWEVER...IR SATELLITE SHOWS PLENTY OF COLD CLOUD TOPS
APPROACHING OUR AREA...SO THERE WILL BE PLENTY OF ICE ALOFT TO
SEED LOWER CLOUDS FOR THE DEVELOPMENT OF SNOW CRYSTALS ONCE THE
SECONDARY LOW REALLY STARTS OF TAKE OFF FOR AFTER MIDNIGHT. THE
LATEST 23Z RUN OF THE 3KM HRRR SUPPORTS THIS IDEA...AND THE 00 UTC
NAM SUGGESTS THIS AS WELL. AFTER ABOUT 06Z-07Z...PRECIP SHOULD
REALLY START TO BLOSSOM OVER SOUTHERN AREAS AND SPREAD NORTHWARD.
THE WARM NOSE SHOULD HAVE REACHED ITS NORTHERN EXTENT BY THE
MIDDLE OF THE NIGHT AND START RETREATING SOUTHWARD. AREAS NORTH OF
THE CAPITAL REGION SHOULD BE MAINLY SNOW...WHILE A MIX OF
-SN/-FZRA/-PL WILL OCCUR TO THE SOUTH...WITH RAIN FOR THE MID
HUDSON VALLEY AND SOUTHERN LITCHFIELD COUNTY. THE CAPITAL REGION
ITSELF WILL BE ON THE BORDER...AND SHOULD STAY MAINLY
SNOW...ALTHOUGH CANNOT TOTALLY RULE OUT A LITTLE BIT OF
SLEET...ESP AT THE ONSET OF THE PRECIP. THERE CERTAINLY CAN BE
SOME MODERATE TO HEAVY PRECIP FOR A FEW HOURS IN THERE LATE
TONIGHT...AND WE STILL APPEAR ON TRACK WITH OUR SNOWFALL
ACCUMS...SO NO MAJOR CHANGES TO OUR HEADLINES/SNOW TOTAL GRAPHIC.
BY SUNRISE...SEVERAL MORE INCHES SHOULD HAVE
ACCUMULATED...ESPECIALLY FOR AREAS FROM THE SCHOHARIE VALLEY
EASTWARD INTO THE HELDERBERGS...CAPITAL REGION...AND NORTHERN
BERKSHIRES.

SFC TEMPS WILL NOT MOVE MUCH OVERNIGHT...WITH POSSIBLE SLIGHT
GRADUAL WARMING BY A FEW DEGREES...BUT TEMPS GENERALLY STAYING
NEAR OR JUST BELOW FREEZING FOR CENTRAL AND NORTHERN AREAS...AND
AT OR SLIGHTLY ABOVE FOR SOUTHERN AREAS.

&&

.SHORT TERM /7 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
BY THURSDAY MORNING...THE SECONDARY LOW WILL BE MOVING OFFSHORE
SOUTH OF LONG ISLAND...WHILE THE CLOSED PRIMARY/UPPER LOW WILL BE ON
OUR DOORSTEP...CROSSING THE GREAT LAKES. LOW LEVEL SOUTHEAST FLOW
WILL PERSIST OVER THE MUCH OF THE AREA THROUGH THE MORNING...WITH
MOISTURE FETCH OFF THE ATLANTIC CONTINUING.

ANY MIXED PRECIP IS EXPECTED TO CHANGE TO MORE OF A RAIN/SNOW REGIME
DUE TO MID LEVEL COOLING SUBSTANTIALLY AS UPPER TROF/CLOSED LOW
MOVES OVERHEAD. MODEL CONSENSUS HAS TRENDED TOWARD A MORE SOUTHERLY
TRACK FOR THE UPPER LOW...WHICH TAKES THE CENTER RIGHT OVER THE
NORTHERN HALF OF THE AREA. QG LIFT FROM CYCLONIC VORTICITY ADVECTION
WILL BE QUITE PRONOUNCED FROM AROUND MID MORNING THURSDAY THROUGH
THE AFTERNOON HOURS. TEMPS PROFILES WILL BE COLD ENOUGH FOR SNOW FOR
MUCH OF THE AREA...WITH RAIN/SNOW MIX IN VALLEY LOCATIONS SOUTH OF
THE CAPITAL REGION. SO ADDITIONAL SNOW ACCUMULATIONS ARE EXPECTED
WITH THE GREATEST AMOUNTS ACROSS THE WESTERN/SOUTHERN ADIRONDACKS
AND SOUTHERN VERMONT/NORTHERN BERKSHIRES.

WITH MORE SNOW NOW EXPECTED FOR THURSDAY DUE TO THE MORE SOUTHERLY
TRACK OF THE UPPER LOW...STORM TOTAL SNOWFALL AMOUNTS HAVE BEEN
RAISED ACROSS THE NORTHERN 2/3 OF THE AREA. NOW EXPECTING STORM
TOTALS OF 5-12" FOR THE EASTERN CATSKILLS NORTHEAST THROUGH THE
CAPITAL REGION AND NORTHERN/CENTRAL TACONICS AND UPPER HUDSON
VALLEY. HIGHER AMOUNTS OF 8-16" EXPECTED FOR THE WESTERN/SOUTHERN
ADIRONDACKS...SOUTHERN VERMONT AND BERKSHIRES. STORM TOTAL SNOW
GRAPHICS HAVE BEEN POSTED TO OUR WEBSITE.

SNOW SHOULD GRADUALLY TAPER OFF THURSDAY EVENING AS THE PRIMARY LOW
PULLS AWAY AND WEAK RIDGING ALOFT BUILDS IN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A RATHER TRANQUIL END TO THE WEEK AS THE MID WEEK STORM DEPARTS WELL
OFF THE NEW ENGLAND COAST AND THE NEXT STORM DEVELOPING OVER THE MID
MISSISSIPPI RIVER AND OHIO VALLEYS.

A STRONG SURGE OF WARM ADVECTION IS FORECAST TO QUICKLY MOVE ACROSS
THE REGION FRIDAY INTO FRIDAY NIGHT.  THE MOISTURE TRANSPORT WILL
ALSO INCREASE RATHER QUICKLY WITH THE CHANCE FOR PRECIPITATION
DEVELOPING FROM SOUTHWEST TO NORTHEAST.  BOUNDARY LAYER TEMPS FOR
MOST OF THE REGION ARE EXPECTED TO BE ABOVE FREEZING.
HOWEVER...THERE WILL BE LOCATIONS WITH AT OR BELOW FREEZING
TEMPERATURES WITH THE POTENTIAL FOR EITHER SLEET OR A LITTLE
FREEZING RAIN.  WARMER AIR WILL EVENTUALLY ERODE THE COLDER SURFACE
TEMPERATURES WITH MAINLY RAIN EXPECTED LATE AT NIGHT AND INTO
SATURDAY MORNING.  IN FACT...THE LOW LEVEL JET MAGNITUDES INCREASE
TO VALUES GREATER THAN 50KTS. WHILE THIS LATEST NCEP MODEL SUITE
SHOWALTER VALUES ARE A BIT MORE POSITIVE...WE CAN NOT TOTALLY RULE
OUT A CLAP OF THUNDER WITHIN THE WARM SECTOR AND AHEAD OF THE FROPA.

AS FOR THE TIMING OF THE FROPA...SEEMS THIS WILL OCCUR BEFORE NOON
SATURDAY.  WITH 850MB TEMPS PROGGED TO CLIMB WELL INTO THE HIGH
SINGLE DIGITS...VALLEY TEMPERATURES COULD CLIMB WELL INTO THE 40S
WITH SOME LOWER 50S POSSIBLE FOR THE MID HUDSON VALLEY AND SOUTHERN
LITCHFIELD COUNTY.

A REGION OF SUBSIDENCE AND DRIER AIR ARE EXPECTED FOR SATURDAY NIGHT
INTO THE START OF SUNDAY AS MAIN FRONT WAS OFF THE ATLANTIC COAST
AND MAIN UPPER TROF AXIS REMAINS OVER THE HEART OF THE GREAT LAKES
REGION.  THIS AFOREMENTIONED TROF AXIS IS EXPECTED TO MIGRATE EAST
SUNDAY INTO MONDAY WITH AN INCREASE IN THE CYCLONIC FLOW AND
MOISTURE FOR A SLIGHT CHANCE FOR SOME LIGHT RA/SN SHOWER ACTIVITY.

MONDAY NIGHT INTO TUESDAY...LARGE CONSENSUS THAT HIGH PRESSURE WILL
EXPAND ACROSS THE EASTERN CONUS WITH CLEARING SKIES AND TEMPERATURES
CLIMBING AT OR ABOVE NORMAL.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
IFR CONDITIONS HAVE BEEN OCCURRING AT ALL TERMINALS SO FAR EARLY
THIS EVENING. A LULL IN THE PRECIPITATION WILL OCCUR OVER THE NEXT
FEW HOURS.  THERE WILL BE ON AND OFF PERIODS OF SNOW AT
KGFL...MAINLY SNOW WITH PERHAPS SOME SLEET AT KALB...AND RAIN FOR
KPOU...BUT WIDESPREAD STEADY PRECIP IS NOT EXPECTED FOR THE NEXT FEW
HOURS. HOWEVER...CONDITIONS SHOULD REMAIN AT LEAST MVFR OVER THE
NEXT SEVERAL HOURS DUE TO FOG/MIST...AND SOME IFR IS POSSIBLE WITHIN
ANY OCCASIONAL PERIODS OF PRECIP. THE BEST CHC FOR PRECIP WILL BE
FOR THE NORTHERN TWO TERMINALS...BUT AMOUNTS WILL BE LIMITED THROUGH
THE LATE EVENING HOURS.

AFTER MIDNIGHT...ANOTHER ROUND OF STEADY MODERATE PRECIP WILL MOVE
INTO THE REGION. KALB/KGFL WILL BE SNOW...WITH RAIN FOR KPOU. THIS
WILL ALLOW FOR ANOTHER LONG DURATION PERIOD OF IFR/LIFR CIGS FOR THE
NORTHERN TERMINALS...WITH IFR AT KPOU. THIS PRECIP WILL CONTINUE
RIGHT INTO THURSDAY MORNING...WITH ANOTHER ROUND OF ACCUMULATION FOR
BOTH KALB AND KGFL.  A BRIEF PERIOD OF SNOW IS POSSIBLE TO RETURN TO
KPOU DURING THE MORNING...BUT PRECIP SHOULD GENERALLY BE JUST RAIN
THERE.

BY EARLY AFTERNOON...THE PRECIP WILL BECOME MORE SHOWERY IN NATURE.
THIS SHOULD ALLOW FOR AN IMPROVEMENT IN CIGS/VSBYS...WITH MVFR
CONDITIONS TO PREDOMINATE UNTIL CONDITIONS IMPROVE BY THE EVENING
HOURS.

WINDS WILL BE LIGHT THROUGH THE TAF PERIOD...WITH CALM OR  NORTHERLY
WINDS OR 6 KTS OR LESS TONIGHT INTO THURSDAY.

OUTLOOK...
THU NIGHT...IMPROVING TO VFR. CHC -SHSN IN THE EVNG.
FRI...VFR. NO SIG WX.
FRI NIGHT-SAT...MVFR/IFR. RAIN SHOWERS LIKELY.
SAT NIGHT-MON...VFR. NO SIG WX.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED FOR THE NEXT 5 DAYS ON THE MAIN STEM
RIVERS. SOME HYDRO GAGES ARE STILL BEING IMPACTED BY ICE FROM THE
MOHAWK RIVER VALLEY NORTHWARD INTO THE ADIRONDACKS.

A HEAVY PRECIPITATION EVENT IS ONGOING AND WILL CONTINUE THROUGH
THURSDAY WITH TOTAL QPF AROUND AN INCH TO AN INCH AND A QUARTER.
THERE COULD BE SOME LOCALLY HIGHER AMOUNTS. A LARGE PORTION OF THE
PRECIPITATION WILL FALL AS SNOW AND SLEET...MIXING WITH SOME RAIN OR
FREEZING RAIN ESPECIALLY ACROSS AREAS SOUTH OF THE CAPITAL REGION.
SEVERAL INCHES OF SNOW AND SLEET ARE EXPECTED FOR MUCH OF THE
REGION...SO NOT MUCH RIVER RESPONSE IS ANTICIPATED EXCEPT FOR SOME
MINOR RISES ACROSS SOUTHERN AREAS WHERE SOME OF THE PRECIP WILL FALL
AS RAIN AND THERE WILL SLIGHT RUNOFF.

DRY WEATHER WILL BRIEFLY RETURN ON FRIDAY...BEFORE ANOTHER SYSTEM
BRINGS A ROUND OF RAIN AND MIXED PRECIP TO THE REGION FRIDAY NIGHT
INTO SATURDAY. THERE COULD BE SOME DECENT SNOW MELT AS TEMPERATURES
SOAR ABOVE NORMAL...BUT THERE IS ONLY A NARROW WINDOW FOR WARMER
TEMPERATURES AS IT IS UNCLEAR HOW MUCH MELT/RUNOFF WOULD OCCUR.
PRECIP AMOUNTS AROUND ONE QUARTER TO ONE HALF INCH ARE EXPECTED.
COMBINED WITH THE SNOW MELT...THERE WILL LIKELY BE RISES ON RIVERS
BUT FLOODING IS NOT ANTICIPATED AT THIS TIME.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
AS OF 7 PM...3.8 INCHES OF SNOW HAS BEEN REPORTED AT THE ALBANY
INTERNATINAL AIRPORT.

LEAST SNOWIEST DEC-JAN-FEB FOR ALBANY NY
YEARS OF RECORD: 1884-2012
1)  10.9 INCHES 1936-37
2)  11.7 INCHES 1912-13
3)  12.6 INCHES 2011-12 (THROUGH 7 PM FEB 29TH)
4)  13.8 INCHES 1911-12
5)  14.2 INCHES 1988-89
6)  16.3 INCHES 1931-32
7)  16.6 INCHES 1979-80
8)  17.0 INCHES 1954-55
9)  17.1 INCHES 1918-19
    17.1 INCHES 1889-90
10) 17.3 INCHES 1910-11

LEAST SNOWIEST SEASONS FOR ALBANY NY
YEARS OF RECORD: 1884-2012
1)  13.8 INCHES 1912-13
2)  18.0 INCHES 2011-12 (THROUGH 7 PM FEB 29TH)
3)  19.0 INCHES 1988-89
4)  24.8 INCHES 1929-30
5)  26.7 INCHES 1918-19
6)  27.4 INCHES 1979-80
7)  28.1 INCHES 1889-90
8)  28.4 INCHES 1936-37
9)  28.7 INCHES 1990-91
    28.7 INCHES 1914-15
11) 28.9 INCHES 1896-97

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR CTZ001.
     WINTER WEATHER ADVISORY UNTIL NOON EST THURSDAY FOR CTZ013.
NY...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR NYZ032-033-
     038>043-047>054-058>061-063-082>084.
     WINTER WEATHER ADVISORY UNTIL NOON EST THURSDAY FOR NYZ064>066.
MA...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR VTZ013>015.

&&

SYNOPSIS...FRUGIS/JPV
NEAR TERM...FRUGIS
SHORT TERM...JPV
LONG TERM...BGM
AVIATION...FRUGIS
HYDROLOGY...JPV/WASULA
CLIMATE...IAA
Hazardous weather outlook, Feb 29, 4:50 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EST WED FEB 29 2012

CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-
VTZ013>015-011200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
450 PM EST WED FEB 29 2012

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN ADIRONDACKS...LAKE
GEORGE SARATOGA REGION...MOHAWK VALLEY...EASTERN CATSKILLS...GREATER
CAPITAL DISTRICT...NORTHERN AND CENTRAL TACONICS...BERKSHIRES...NORTHERN
LITCHFIELD COUNTY AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS AND ANY ICE
ACCRETIONS TO THE NATIONAL WEATHER SERVICE.

CTZ013-NYZ064>066-011200-
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
450 PM EST WED FEB 29 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...SOUTHERN TACONICS AND SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND SNOWFALL REPORTS AND ANY ICE
ACCRETIONS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 10 winter weather. Local standard time, as filed.

Winter Storm, Hamilton

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Hamilton forecast zone
Reported by
Broadcast Media
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Southern Herkimer

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Southern Fulton

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Southern Fulton forecast zone
Reported by
Broadcast Media
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Montgomery forecast zone
Reported by
Broadcast Media
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Northern Saratoga forecast zone
Reported by
CoCoRaHS
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Northern Warren forecast zone
Reported by
Broadcast Media
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Schoharie forecast zone
Reported by
Broadcast Media
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Eastern Schenectady

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Eastern Schenectady forecast zone
Reported by
NWS Employee
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Southern Saratoga

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Southern Saratoga forecast zone
Reported by
NWS Employee
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Western Albany

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Western Albany forecast zone
Reported by
Broadcast Media
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Eastern Albany

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Eastern Albany forecast zone
Reported by
NWS Employee
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Storm, Western Greene

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Western Greene forecast zone
Reported by
Broadcast Media
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Storm, Northern Fulton

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Northern Fulton forecast zone
Reported by
Broadcast Media
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Northern Herkimer

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Northern Herkimer forecast zone
Reported by
CoCoRaHS
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Northern Washington

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Northern Washington forecast zone
Reported by
Broadcast Media
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Southern Washington

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Southern Washington forecast zone
Reported by
Broadcast Media
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Western Rensselaer forecast zone
Reported by
COOP Observer
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Eastern Rensselaer forecast zone
Reported by
Broadcast Media
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Western Ulster

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Western Ulster forecast zone
Reported by
Broadcast Media
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
March 1, 12:00 AM EST to 4:00 AM EST
Where
Eastern Ulster forecast zone
Reported by
COOP Observer
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Eastern Columbia forecast zone
Reported by
Broadcast Media
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Eastern Dutchess

When
March 1, 12:00 AM EST to 4:00 AM EST
Where
Eastern Dutchess forecast zone
Reported by
COOP Observer
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Winter Storm, Southeast Warren

When
March 1, 12:00 AM EST to 5:50 PM EST
Where
Southeast Warren forecast zone
Reported by
Broadcast Media
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364236, 364237, 364238, 364239, 364240, 364241, 364242, 364243, 364244, 364245, 364246, 364247, 364248, 364249, 364250, 364251, 364252, 364253, 364254, 364255, 364256, 364257, 364258, 364259, 364260.